Recent research suggests that the use of fluoroquinolone antibiotics may delay diagnosis in patients suffering from active pulmonary tuberculosis. The findings, which were presented at the IDWeek 2016 medical conference in New Orleans, Louisiana, suggest that the use of Levaquin and other medications in this class should be avoided when tuberculosis is suspected.
Current International Standards for TB Care recommends against the use of fluoroquinolone antibiotics in adults with suspected tuberculosis, as these drugs demonstrate bactericidal activity against Mycobacterium tuberculosis complex. This action may contribute to the delayed diagnosis of the disease. However, these recommendations are not always followed.
For this study, researchers at Canada’s McGill University conducted a literature review to assess the delays in tuberculosis diagnosis and treatment in patients who received fluoroquinolones vs. patients who did not. The review indicated that the medications were associated with a median delay of 12.93 days from time of presentation to time of anti-tuberculosis therapy initiation. The most commonly used fluoroquinolone antibiotics included levofloxacin (Levaquin), gemifloxacin, moxifloxacin (Avelox), and ciprofloxacin (Cipro).
“Based on one study, there was a suggestion of a proportional increase in the diagnostic delay based on the duration of fluoroquinolone exposure,” Catherine Hogan, MDCM, MSc, the study’s lead author noted.
Specifically, 1-day fluoroquinolone exposure was associated with a delay of 18.3 days. A delay of 23.1 days was observed in patients treated with the drugs for five or more days.
Fluoroquinolone are among the most commonly prescribed antibiotics, and are indicated to treat a number of serious bacterial infections, including pneumonia and certain sexually transmitted diseases. Just this past May, however, the U.S. Food & Drug Administration (FDA) cautioned against their use for most cases of sinusitis, bronchitis and uncomplicated UTIs, as their risks generally outweigh their benefits when other treatment options are available. According to the agency, these antibiotics have the potential to cause serious side effects involving the tendons, muscles, joints, nerves and central nervous system. These complications are potentially permanent and can occur together.
The May warning was only the latest from the FDA to focus on fluoroquinolone antibiotics. In August 2013, the agency ordered the drugs’ manufacturers to strengthen label information regarding their potential to cause a serious nerve disorder called peripheral neuropathy. In 2008, a black box warning – the strongest possible safety alert – was added to the labeling of all fluoroquinolone antibiotics regarding an association with serious tendon injuries, including tendon ruptures.
Recent studies have also suggested that drugs like Levaquin may be associated with aortic aneurysm and aortic dissection.